Wisconsin, 2004

Hail and Damaging Winds in Wisconsin, April 17, 2004

April 17, 2004 · NWS ARX · 13 events in 8 counties and zones

Hail the size of pennies and quarters, along with wind gusts of 60 to 65 mph, were reported by the public and amateur radio operators. A report of baseball size hail was also received near Withee (Clark County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of pennies and quarters, along with wind gusts of 60 to 65 mph, were reported by the public and amateur radio operators. A report of baseball size hail was also received near Withee (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 17, 1:50 PM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Apr 17, 1:50 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SAT APR 17 2004

.SHORT TERM...TODAY THROUGH TUESDAY

SEVERE WEATHER THREAT TONIGHT AND SUNDAY EVENING REMAIN THE FOREMOST
FORECAST CONCERN FOR THIS FORECAST PACKAGE.

DATA ANALYSIS AT 2 PM SHOWS A STATIONARY FRONT STRETCHING FROM NEAR CHICAGO
IL THROUGH CENTRAL IA (ALMOST RIGHT ALONG INTERSTATE 80). QUITE THE
DEWPOINT SPREAD ACROSS THE FORECAST AREA...RANGING FROM THE LOWER
30S ACROSS THE NORTH TO MIDDLE AND UPPER 50S ACROSS NORTHEAST
IA...CLOSER TO THE FRONT. VIS SATELLITE SHOWING SOME ACCAS/TUFTED CI
SCOOTING EAST ACROSS THE AREA INDICATING SOME INCREASED ELEVATED
INSTABILITY.

12Z 17APR04 MODEL RUNS SHOWS BOTH GFS AND ETA INITIALIZING WELL AND
STAYING IN PRETTY GOOD AGREEMENT THROUGH 60 HOURS. ONLY DIFFERENCE
THAT ARISES IS ON QPF PRODUCTION. BELIEVE ETA HAS BETTER HANDLE WITH
THE CONVECTIVELY PRODUCED QPF AND WILL FOLLOW IT FOR FINER DETAILS.

CYCLOGENESIS ON THE LEESIDE OF THE ROCKIES WILL STRENGTHEN LOW LEVEL
JET OVER THE PLAINS TONIGHT. THIS WILL ACT TO PUSH STATIONARY FRONT
NORTHWARD AS A WARM FRONT TO ALONG THE IA/MN BORDER AND INTO FAR
SOUTHERN WI. ETA INDICATING MODERATE MOISTURE TRANSPORT IMPINGING ON
THE FRONT THIS EVENING AND OVERNIGHT. THIS WILL FIRE ELEVATED
CONVECTION NORTH OF THE FRONT...MAINLY ALONG AND NORTH OF A LINE
FROM ROCHESTER MN THROUGH LA CROSSE TO NEAR MAUSTON WI. ELEVATED
CAPES INCREASES INTO THE 2000-3000 J/KG RANGE AND BULK SHEAR VALUES
IN THE 50-55KT RANGE WILL MEAN A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING BEING THE MAIN THREAT.

ON SUNDAY...THE WARM FRONT WILL WORK ITS WAY NORTHWARD THROUGH THE
FORECAST AREA AND INTO NORTHERN WI AS MCS DECAYS AND MOVES EAST OF
THE AREA. STRONG PRESSURE GRADIENT IN THE WARM SECTOR ACROSS THE
AREA SPELLS VERY GUSTY WINDS. CURRENT WINDS LOOK GOOD WHICH FLIRTS
WITH WIND ADVISORY CRITERIA. WILL HOLD OFF WITH AN ADVISORY FOR NOW
AS THERE IS 1ST PERIOD CONCERNS WITH THE THREAT OF SEVERE WEATHER.
WILL LET LATER SHIFTS ASSESS. THESE STRONG SOUTHERLY WINDS AND FAIR
AMOUNT OF SUNSHINE DURING THE AFTERNOON SHOULD PUSH TEMPERATURES
INTO THE 80S. FURTHER NORTH...LEFT OVER MCS DEBRIS WILL KEEP
TEMPERATURES DOWN A BIT. ATMOSPHERE BECOMES CAPPED DURING THE
AFTERNOON...SO SLIGHT CHANCE POPS LOOK GOOD. DID ADJUST THE GRIDS TO
REFLECT A BETTER CHANCE ACROSS THE FAR NORTHWEST HOWEVER...CLOSER TO
THE APPROACHING COLD FRONT. THREAT OF SEVERE WEATHER MAY STAY TO OUR
NORTH AND WEST SUNDAY EVENING AS ATMOSPHERE REMAINS CAPPED INTO THE
EVENING HOURS ACROSS OUR AREA. WHEN THE FRONT DOES COME
THROUGH...SURFACE BASED HEATING WILL BE GONE AND SO WILL THE
INSTABILITY.

MAY BE A FEW SHOWERS MAINLY ACROSS THE NORTH ON MONDAY MORNING AS
CYCLONIC FLOW AND COLD AIR ALOFT RESIDE ACROSS THAT AREA.
OTHERWISE...QUIET FROM MONDAY AFTERNOON THROUGH TUESDAY AS COOL AREA
OF HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTHERN PLAINS.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD.
12Z FRIDAY ECMWF DEEPER WITH SHORTWAVE TROUGH EJECTING OUT INTO THE
CENTRAL PLAINS THURSDAY THAN THE 00Z SATURDAY GFS. DGEX INDICATES
MORE PROGRESSIVE SOLUTION WITH UPPER LEVEL TROUGH...AND ENSEMBLES
ALSO INDICATE A MORE FASTER SOLUTION. FEEL THE 00Z SATURDAY GFS
SOLUTION IS TOO SLOW IN MOVING UPPER LEVEL LOW...WILL LEAN MORE
TOWARDS THE DGEX SOLUTION THROUGH PERIOD. CONFIDENCE OF FORECAST
THROUGH PERIOD IS MODERATE. WEAK SURFACE COLD FRONT TRACKS ACROSS
UPPER MIDWEST WEDNESDAY AND THURSDAY. ENOUGH MOISTURE AND LIFT WILL
ALLOW LIGHT RAIN TO BREAK OUT ACROSS FORECAST AREA. WILL CONTINUE WITH
CHANCES OF PRECIPITATION WEDNESDAY AND THURSDAY. UPPER LEVEL
SHORTWAVE TROUGH EJECTS OUT OF THE ROCKIES INTO THE CENTRAL PLAINS
THURSDAY AND FRIDAY. SURFACE LOW MOVES INTO EASTERN ILLINOIS BY 12Z
FRIDAY. THINKING ANY WRAP AROUND PRECIPITATION WILL OCCUR OVER
SOUTHERN PART OF FORECAST AREA. WILL KEEP PRECIPITATION CHANCES
ACROSS SOUTHERN MOST AREAS FRIDAY INTO FRIDAY NIGHT. SYSTEM WILL BE
FAR ENOUGH EAST DURING THE DAY SATURDAY...SO WILL KEEP SATURDAY DRY.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

DAS/DTJ
Hazardous weather outlook, Apr 17, 11:08 AM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 PM CDT SAT APR 17 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
1208 PM CDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF
SEVERE STORMS ACROSS THE ENTIRE AREA TONIGHT. A FRONTAL BOUNDARY
NEAR THE MISSOURI-IOWA BORDER AT MID-DAY WILL LIFT NORTH AS A
WARM FRONT THIS AFTERNOON. PLENTIFUL MOISTURE SOUTH OF THE FRONT
WILL LIFT NORTHWARD AND OVER THE FRONT AS WELL. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT THIS EVENING...THEN
CONTINUE INTO THE OVERNIGHT HOURS. SUFFICIENT WIND SHEAR AND
INSTABILITY WILL BE PRESENT...AND A FEW OF THE STORMS MAY BE
SEVERE. SINCE MOST OF THE AREA WILL BE NORTH OF THE WARM FRONT
TONIGHT...THE MAIN SEVERE THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WARM FRONT WILL PUSH NORTH INTO CENTRAL MINNESOTA AND CENTRAL
WISCONSIN ON SUNDAY...ALLOWING WARM...MOIST AND UNSTABLE AIR TO MOVE
BACK INTO THE AREA. ANY ONGOING THUNDERSTORMS SHOULD EXIT SUNDAY
MORNING. DURING SUNDAY AFTERNOON AND EVENING...WIND SHEAR AND
INSTABILITY SUPPORT THE POSSIBILITY FOR A FEW SEVERE STORMS NEAR THE
WARM FRONT...AND NEAR THE COLD FRONT ADVANCING SOUTHEAST TOWARD THE
AREA AS THE MAIN LOW LIFTS INTO NORTHERN WISCONSIN SUNDAY NIGHT.
LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE
WITH ANY SEVERE STORMS LATE SUNDAY AFTERNOON THROUGH SUNDAY EVENING.

AT THIS TIME...THE BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE
ALONG AND NORTH OF A LINE FROM AUSTIN MINNESOTA...TO LA CROSSE AND
NEILLSVILLE WISCONSIN. THE SEVERE WEATHER THREAT...ALONG WITH THE
MAIN AREA OF CONCERN COULD CHANGE BASED ON THE EXACT POSITION AND
TIMING OF THE FRONTS.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE
GRADIENT WILL BE OVER THE AREA SUNDAY AND REMAIN INTO SUNDAY
EVENING. SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS AROUND 45 MPH...
ARE ANTICIPATED OVER MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST
FORECASTS...AS ACTIVATION MAY BE NEEDED TONIGHT...THEN AGAIN LATER
SUNDAY AFTERNOON AND EVENING.

RRS

In the hours before

Local storm report, Apr 17, 8:26 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
926 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             HAYFIELD                43.89N 92.85W
04/17/2004  0.75 INCH        DODGE              MN   FIRE DEPT/RESCUE

            REPORTED AT INTERSECTION OF HIGHWAYS 30 AND 56 NEAR
            HAYFIELD. REPORTED BY FIRE DEPARTMENT SPOTTERS.

0921 PM     HAIL             HAYFIELD                43.89N 92.85W
04/17/2004  0.75 INCH        DODGE              MN   FIRE DEPT/RESCUE

            REPORTED AT INTERSECTION OF HIGHWAYS 30 AND 56.

0850 PM     HAIL             3 N BLOOMING PRAIRIE    43.91N 93.05W
04/17/2004  0.88 INCH        DODGE              MN   PUBLIC

            REPORTED AT A GAS STATION.

&&

AWIPSUSR

The radar

The La Crosse radar (KARX), 5 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, La Crosse

When
April 17, 8:27 PM CST
Where
La Crosse County, La Crosse
Measured
1 in hail
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
43.800, -91.250

Hail, La Crosse

When
April 17, 8:50 PM CST
Where
La Crosse County, 5 mi SE of La Crosse
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.750, -91.183

Hail, Monroe

When
April 17, 9:10 PM CST
Where
Monroe County, Cashton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.750, -90.783

Hail, Juneau

When
April 17, 9:55 PM CST
Where
Juneau County, Elroy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.750, -90.267

Hail, Clark

When
April 17, 10:11 PM CST
Where
Clark County, 2 mi W of Withee
Measured
2.75 in hail
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
44.950, -90.633

Hail, Monroe

When
April 17, 10:11 PM CST
Where
Monroe County, 3 mi SW of Glendale
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.750, -90.400

Thunderstorm Wind, Crawford

When
April 17, 10:13 PM CST
Where
Crawford County, Steuben
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.183, -90.850

Thunderstorm Wind, Taylor

When
April 17, 10:30 PM CST
Where
Taylor County, 4 mi SW of Bellinger
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.050, -90.250

Hail, Richland

When
April 17, 10:40 PM CST
Where
Richland County, 4 mi SW of Boaz
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.300, -90.583

Hail, Juneau

When
April 17, 10:45 PM CST
Where
Juneau County, Mauston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.800, -90.083

Hail, Clark

When
April 17, 10:45 PM CST
Where
Clark County, 5 mi NW of Neillsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.617, -90.667

Thunderstorm Wind, Clark

When
April 17, 10:45 PM CST
Where
Clark County, 5 mi NW of Neillsville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.617, -90.667

Hail, Grant

When
April 17, 11:03 PM CST
Where
Grant County, Muscoda
Measured
1 in hail
Property damage
$800
Reported by
AMATEUR RADIO
Coordinates
43.183, -90.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389462, 5389461, 5389463, 5389464, 5389744, 5389745, 5389748, 5389749, 5389750, 5389746, 5389751, 5389752, 5389747.